If you have or have had cancer, most likely you have been told you are brave and that you are a fighter. Sometimes, it’s tough. I didn’t realize how tough it would be until last week, when I discovered I would have to fight even harder for my life and my healthcare, as the government prepares to repeal the Affordable Care Act.

I have heard a few say that they don’t want to talk politics. Don’t worry; I still share my kitten photos. But it’s not just politics. It’s my life. I would say that’s personal. People who say it’s whining or that I am being a sore loser don’t quite understand. In one sense, cancer patients are dying, so they have nothing to lose. Without healthcare, they also have everything to lose. Combined, I would like to think even if we might not be as physically strong from disease or cancer treatment, we’re a powerful group.

I often write when I’m upset, and so you know I’m sad that I will probably be sicker than I planned, and at a relatively young age, and that there’s a good chance I won’t live as long as I thought I would. Through it all, though, I’ve tried to maintain a sense of humor and peace about it, even when I’m sad and angry. There’s no cure for cancer. Cancer can happen to anyone—the type that I have now is the type that Steve Jobs had. If it’s my time, I can accept that and do what I can to survive and treasure the time I have.

However, I won’t accept that I should die sooner or should be denied healthcare coverage so that households with the highest income can get a $7 million tax break. I have to talk politics, because my life depends on it. Some senators don’t want to get “bogged down” with people (people like me) dying.

I first heard the phrase “wallowing in their complacency” in my A.P. English class my senior year of high school. I can’t even remember which poem or book we were discussing but that and the idea of shaking people from their complacency stuck with me. Or at least I thought it did. I had become complacent. I voted for my senators and representatives, who are standing up against the ACA repeal, but I haven’t done enough. I’ll do the occasional donation to someone running or biking for a cause or an animal welfare group, or do a feel-good proceeds-benefit workout class or event. (I drank a lot of beer for Hurricane Sandy recovery several years ago.) I need to do more for things that I believe in.

I find myself thinking about what I could have done and what I should have done—not just for beliefs but for how I can help others. I need to take things personally and fight for them. I’m not going to be quiet anymore.

So many of you have done so much for me, but some people have asked me to let them know what they can do. The options are looking grim, and it looks as if things are going to happen sooner rather than later. Help me fight the ACA repeal, call or write your senators and reps. If you don’t do it for me, do it for children who won’t be insured, for the fight against the growing opioid crisis, or for anyone else you know who has had cancer, diabetes, Alzheimer’s, or other conditions that could be considered pre-existing.

Earlier today, my foot cramped up into a painful claw from dehydration due to the side effects from the chemo. Today, I am drinking a lot of water and taking some potassium to prepare for tomorrow. I am going to first do a cycling class to benefit a women’s organization and then I am going to the New York City Women’s March, despite the fatigue and cramping. If you think I should rest for my health, then I have news: I cannot afford to rest. I’m not going down without a fight.

I have been shaken from my complacency. I hope it’s not too late.

Comments

  1. Licia says:

    My husband is currently taking Brentuximab for Stage 4 Anaplastic Large T-Cell Lymphoma. This the 2nd time he’s had it, the first time was in 2015. He just had his first round on Monday. We’re wondering what to expect and haven’t gotten any real understanding of that.
    1. Exhaustion? Does that go away at any point during the 21 days in between chemo’s or is it constant? On the RCHEOP he had down days but feel almost ok on the other days but he seems to be down most of the time now.

    2. Does it make you lose your hair? I read that you had a rash is that related to the Brentuximab also?

    Any tips, hints or suggestions would be greatly appreciated.

    Thanks!

    • apainintheneck says:

      It’s really hard to predict since everyone is so different. When I was on Brentuximab, the rash was the most memorable reaction and that entire body rash was an unusual reaction. My joints sometimes felt stiff and I would get rashes mainly on my hands. As for exhaustion, I would feel more tired right after treatment and then feel progressively better. I didn’t experience any hair loss. A really great resource for others’ experiences is a Facebook group called “Hodgkin’s Disease Refractory & Relapsed.” It’s a closed group but you can request an add. People often ask questions about treatments and their experiences there. I hope this helps and please let me know if you have any questions! Good luck to your husband!

Leave a Reply

Your email address will not be published. Required fields are marked *